Arkansas, 2012

Damaging Wind and Lightning Strike in Arkansas, May 30, 2012

May 30, 2012 · NWS LZK · 2 events in 2 counties and zones

Isolated thunderstorms developed in central Arkansas during the pre-dawn hours of the 30th. The storms moved east, then increased in coverage and intensity during the late morning and early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Isolated thunderstorms developed in central Arkansas during the pre-dawn hours of the 30th. The storms moved east, then increased in coverage and intensity during the late morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 29, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, May 29, 11:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1254 AM CDT WED MAY 30 2012

.AVIATION...
AN MCS IS MOVING THROUGH OKLAHOMA AT THIS TIME...BUT DISSIPATING
AS IT MOVES EAST. SOME THUNDERSTORMS ARE DEVELOPING IN NORTHWEST
ARKANSAS ON OUTFLOW BOUNDARIES...BUT NOT LASTING LONG. CIRRUS
CLOUDS ARE SPREADING ACROSS ARKANSAS FROM THE TOPS OF THE
THUNDERSTORMS. EXPECT SOME MID CLOUDS TO MOVE INTO THE NORTH AND
WEST SITES...AND A SMALL CHANCE OF A THUNDERSTORM NEAR HRO. VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 618 PM CDT TUE MAY 29 2012/

AVIATION...
PREVAILING CONDITIONS WILL BE VFR. THE AREA IS FULL OF MESOSCALE
BOUNDARIES FROM PREVIOUS CONVECTION...ALLOWING ISOLATED
SHOWERS/STORMS TO POP UP...MAINLY IN THE CENTRAL AND SOUTH.
HOWEVER...THERE WILL BE NO MENTION AT ANY TERMINALS THIS EVENING
DUE TO LACK OF COVERAGE AND LACK OF CONFIDENCE OF IT OCCURRING AT
A TAF SITE. LATE TONIGHT...AN UPPER WAVE WILL DROP DOWN THROUGH
THE REGION...ALLOWING FOR SCATTERED SHOWERS/STORMS ACROSS THE
NORTHWEST BETWEEN ABOUT 6 AND 12Z. WILL CONTINUE THE MENTION OF
VCTS AT HRO AND BPK TO ACCOUNT FOR THIS. TAFS OUT SHORTLY.

PREV DISCUSSION... /ISSUED 240 PM CDT TUE MAY 29 2012/

SHORT TERM...TONIGHT THROUGH FRIDAY
NOT MANY WHOLESALE CHANGES NEEDED TO THE FORECAST THIS AFTERNOON AS
DOMINANT UPPER RIDGE IS NO MORE....BROKEN DOWN BY THE COMBINATION OF
TROPICAL SYSTEM BERYL AND A MID LEVEL TROUGH MOVING ACROSS THE
NORTHERN TIER OF STATES. MODELS NOT IN TERRIBLE AGREEMENT ALTHOUGH
THE NAM IS A BIT OUT OF PHASE VERSUS THE REMAINDER OF THE MODELS BUT
NOT ENOUGH TO DISCOUNT AT THIS POINT. IN FACT...CONVECTION FROM LAST
NIGHT AND EARLY THIS MORNING WAS HANDLED THE BEST BY THE NAM AND
THIS MODEL IS HINTING ADDITIONAL ACTIVITY OVER THE WEST/SOUTHWEST
ONCE AGAIN TONIGHT WHILE THE REMAINDER OF THE MODELS NOT REALLY
PICKING UP ON IT. THAT BEING SAID...A BLEND OF SOLUTIONS SEEMS THE
WAY TO GO.

WATER CHANNEL IMAGERY CONTINUES TO SHOWING WHAT LEFT OF BERYL AND
AFOREMENTIONED UPPER TROUGH/LOW QUITE CLEARLY. IT ALSO REVEALS A
LARGE WEDGE OF RELATIVELY DRY AIR OVER THE SOUTHERN CONUS WITH ONLY
A FEW FAIR WEATHER CUMULUS SHOWING UP. STILL CAN NOT RULE OUT A LATE
AFTERNOON OR EARLY EVENING THUNDERSTORM FORMING ON ANY LEFT OVER
BOUNDARY WITH THE BEST CHANCES OVER THE WEST AND NORTHWEST. IN
ADDITION...A FRONTAL BOUNDARY REMAINS STALLED OUT OVER THE FAR
NORTHERN PART OF THE STATE WHICH MAY ALSO HELP TO INITIATE ANY
CONVECTION.

ATTENTION WILL THEN TURN TO AN IMPULSE THAT IS EXPECTED TO DEVELOP
OVER NORTHERN OKLAHOMA/SOUTHERN KANSAS DURING THE NIGHT AND SLIDE
SOUTHEAST. NAM IS BY FAR THE MOST AGGRESSIVE WITH THIS FEATURE WITH
OTHER MODELS NOT NEARLY SO. WILL BUMP UP POPS INTO THE CHANCE
CATEGORY IN RESPONSE DURING MAINLY THE MORNING HOURS.

LATE WEDNESDAY NIGHT/EARLY THURSDAY STILL APPEARS TO BE OUR BEST
CHANCE OF WIDESPREAD PRECIPITATION WITH THE BEST CHANCES ONCE AGAIN
OVER THE NORTH AND WEST. MODELS CONSISTENT WITH DROPPING A STRONG
PIECE OF ENERGY INTO THE CENTRAL PLAINS WITH UPPER LEVEL LOW
PRESSURE/TROUGHING DEVELOPING IN RESPONSE. SURFACE LOW PRESSURE WILL
DEVELOP TO THE WEST OF THE STATE AHEAD OF THE DEEPENING SYSTEM AND
MOVE TO THE NORTHEAST BY THURSDAY EVENING AND PUSH THE SURFACE
BOUNDARY THROUGH THE STATE AS IT PULLS OUT.

BEST CHANCES OF PRECIPITATION WILL BE OVER THE NORTH AND WEST AND
DURING THE LATE WEDNESDAY NIGHT TO EARLY THURSDAY TIME FRAME WITH
DECREASING CHANCES DURING THE AFTERNOON HOURS. RAINFALL AMOUNTS MAY
APPROACH UP TO TWO INCHES OVER THE WEST AND SOUTHWEST WITH UPWARDS
OF AN INCH AND A QUARTER OVER THE CENTRAL AND NORTHEAST. LESSER
AMOUNTS ARE EXPECTED OVER THE SOUTH. SEVERE WEATHER APPEARS LIMITED
AT THIS TIME.

COOLER AND DRIER AIR WILL OVERSPREAD THE AREA ONCE AGAIN ON FRIDAY.
HIGH TEMPERATURES WILL BE IN THE 80S AND 90S EARLY IN THE SHORT
TERM...BUT EXPECT ONLY UPPER 60S AND 70S FOR HIGHS ON FRIDAY.
MAV/MEX NUMBERS LOOK GOOD AND ARE GENERALLY ACCEPTED.

LONG TERM...SATURDAY THROUGH MONDAY
ALTHOUGH THE LONG TERM STILL APPEARS MOSTLY DRY...NORTHWEST FLOW
WILL BE IN PLACE AND THE MODELS ARE HINTING AT SOME SMALL
DISTURBANCES TO ROLL OVER THE NORTHERN PORTION OF THE FA THIS
WEEKEND WHICH WARRANTED AT LEAST SOME SLIGHT POPS FOR NOW. BY EARLY
NEXT WEEK...RIDGING WILL BUILD OVER THE GULF STATES AND KEEP A
BLOCKING PATTERN IN PLACE FOR SEVERAL DAYS USHERING IN A WARM AND
DRY AIR MASS. HOWEVER BEGINNING MIDWEEK AND LASTING WELL AFTER THE
EXTENDED PERIOD...THAT RIDGING WILL BEGIN TO WEAKEN AND ALLOW FOR
SOME MORE SIGNIFICANT RAIN CHANCES BY LATE IN THE WEEK.

LEFT TEMPS JUST NEAR SEASONAL AVERAGES THROUGH THE WEEKEND WITH
HIGHS IN THE 80S...WITH GRADUAL WARMING BACK INTO THE 90S BY THE END
OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     89  66  79  58 /  20  50  80  50
CAMDEN AR         93  70  85  63 /  30  40  40  40
HARRISON AR       85  64  74  54 /  30  70  70  30
HOT SPRINGS AR    88  69  82  60 /  30  50  50  40
LITTLE ROCK   AR  90  70  83  62 /  30  40  50  40
MONTICELLO AR     95  71  86  65 /  30  40  50  50
MOUNT IDA AR      88  68  81  59 /  30  60  50  30
MOUNTAIN HOME AR  86  64  75  55 /  20  60  70  40
NEWPORT AR        91  68  80  59 /  20  40  80  50
PINE BLUFF AR     93  70  85  64 /  30  40  50  50
RUSSELLVILLE AR   88  67  79  57 /  20  60  60  30
SEARCY AR         90  68  82  60 /  30  40  70  50
STUTTGART AR      92  70  84  63 /  30  40  60  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...51
Hazardous weather outlook, May 29, 10:35 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 AM CDT TUE MAY 29 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1135 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REACH NORTHWEST ARKANSAS
TONIGHT AND THEN DROP DOWN THROUGH WESTERN ARKANSAS AFTER MIDNIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS AND LARGE
HAIL BEING THE SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME OF THE STORMS FROM TONIGHT COULD LINGER IN PARTS OF CENTRAL AND
SOUTHERN ARKANSAS WEDNESDAY MORNING.

FROM WEDNESDAY EVENING THROUGH THE REMAINDER OF WEDNESDAY NIGHT...
SCATTERED STORMS SHOULD AFFECT PARTS OF WESTERN AND NORTHERN
ARKANSAS. A FEW STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS
AND LARGE HAIL.

THURSDAY MORNING WILL LIKELY SEE SOME THUNDERSTORMS IN NORTHWEST
ARKANSAS. THESE STORMS WILL SLIDE TO THE SOUTHEAST...AFFECTING MANY
PARTS OF ARKANSAS DURING THURSDAY AFTERNOON AND EVENING. A FEW
STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

COVERAGE OF ANY SEVERE STORMS TONIGHT...WEDNESDAY...AND WEDNESDAY
NIGHT WILL LIKELY BE TOO SMALL TO REQUIRE SPOTTER ACTIVATION.
HOWEVER...SPOTTER ACTIVATION MAY BECOME NECESSARY ON THURSDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

28

In the hours before

Local storm report, May 29, 8:43 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
943 PM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             GIFFORD                 34.37N 92.73W
05/29/2012  E1.75 INCH       HOT SPRING         AR   PUBLIC

            THE TIME WAS BASED ON RADAR.

&&

57
Special weather statement, May 29, 11:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1220 AM CDT WED MAY 30 2012

ARZ012-021-022-030-037-038-040-041-300730-
JOHNSON-LOGAN-MONTGOMERY-NEWTON-POLK-POPE-SCOTT-YELL-
INCLUDING THE CITIES OF...BOONEVILLE...CLARKSVILLE...DANVILLE...
DARDANELLE...DEER...GRAVELLY...HECTOR...JASPER...MENA...
MOUNT IDA...MOUNT MAGAZINE...NORMAN...OLA...OZONE...PARIS...
PELSOR...PINE RIDGE...RUSSELLVILLE...WALDRON...WESTERN GROVE...
WICKES...Y CITY
1220 AM CDT WED MAY 30 2012

...GUSTY WINDS WILL AFFECT PARTS OF WESTERN ARKANSAS...

GUSTY WEST NORTHWEST WINDS...UP TO 40 MPH...WILL AFFECT PARTS OF
WESTERN ARKANSAS OVER THE NEXT HOUR OR TWO. THE WINDS ARE ASSOCIATED
WITH AN OUTFLOW BOUNDARY MOVING OUT AHEAD OF AN AREA OF SHOWERS
AND THUNDERSTORMS APPROACHING THE WESTERN BORDER OF ARKANSAS.

THE AFOREMENTIONED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
GRADUALLY WEAKEN AS THEY MOVE EASTWARD INTO WESTERN ARKANSAS.
DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL BE
ACCOMPANY THE ACTIVITY...ALONG WITH HEAVY DOWNPOURS.

44

The radar

The Little Rock radar (KLZK), 51 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Prairie

When
May 30, 12:00 AM CST
Where
Prairie County, Hickory Plains
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
34.980, -91.730

Lightning struck a church, resulting in a fire. The church was destroyed.

Thunderstorm Wind, Monroe

When
May 30, 11:30 AM CST
Where
Monroe County, Holly Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.600, -91.200

Large limbs were blown down, causing power outages.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375566, 373772.